Duke Mathematical Journal

Congruence subgroup growth of arithmetic groups in positive characteristic

Miklós Abért, Nikolay Nikolov, and Balázs Szegedy

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We prove a new uniform bound for subgroup growth of a Chevalley group $G$ over the local ring $\mathbb {F}[[t]]$ and also over local pro-$p$ rings of higher Krull dimension. This is applied to the determination of congruence subgroup growth of arithmetic groups over global fields of positive characteristic. In particular, we show that the subgroup growth of ${\rm SL}\sb n(F\sb p[t]) (n\geq3)$ is of type $n\sp {\log n}$. This was one of the main problems left open by A. Lubotzky in his article [5].

The essential tool for proving the results is the use of graded Lie algebras. We sharpen Lubotzky's bounds on subgroup growth via a result on subspaces of a Chevalley Lie algebra $L$ over a finite field $\mathbb {F}$. This theorem is proved by algebraic geometry and can be modified to obtain a lower bound on the codimension of proper Lie subalgebras of $L$.

Article information

Source
Duke Math. J., Volume 117, Number 2 (2003), 367-383.

Dates
First available in Project Euclid: 26 May 2004

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1085598374

Digital Object Identifier
doi:10.1215/S0012-7094-03-11726-3

Mathematical Reviews number (MathSciNet)
MR1971298

Zentralblatt MATH identifier
1036.20043

Subjects
Primary: 20H05: Unimodular groups, congruence subgroups [See also 11F06, 19B37, 22E40, 51F20]
Secondary: 17B45: Lie algebras of linear algebraic groups [See also 14Lxx and 20Gxx] 20G30: Linear algebraic groups over global fields and their integers

Citation

Abért, Miklós; Nikolov, Nikolay; Szegedy, Balázs. Congruence subgroup growth of arithmetic groups in positive characteristic. Duke Math. J. 117 (2003), no. 2, 367--383. doi:10.1215/S0012-7094-03-11726-3. https://projecteuclid.org/euclid.dmj/1085598374


Export citation

References

  • M. F. Atiyah and I. G. Macdonald, Introduction to Commutative Algebra, Addison-Wesley, Reading, Mass., 1969.
  • Y. Barnea and A. Shalev, Hausdorff dimension, pro-$p$ groups, and Kac-Moody algebras, Trans. Amer. Math. Soc. 349 (1997), 5073--5091.
  • J. D. Dixon, M P F. du Sautoy, A. Mann, and D. Segal, Analytic Pro-$p$ Groups, 2d ed., Cambridge Stud. Adv. Math. 61, Cambridge Univ. Press, Cambridge, 1999.
  • J. E. Humphreys, Conjugacy Classes in Semisimple Algebraic Groups, Math. Surveys Monogr. 43, Amer. Math. Soc., Providence, 1995.
  • A. Lubotzky, Subgroup growth and congruence subgroups, Invent. Math. 119 (1995), 267--295.
  • A. Lubotzky and D. Segal, Subgroup Growth, to appear in Progr. Math. 212, Birkhäuser, Boston, 2003.
  • A. Lubotzky and A. Shalev, On some $\Lambda$-analytic pro-$p$ groups, Israel J. Math. 85 (1994), 307--337.
  • L. Pyber, ``Asymptotic results for simple groups and some applications'' in Groups and Computation (New Brunswick, N.J., 1995), II, DIMACS Ser. Discrete Math. Theoret. Comput. Sci. 28, Amer. Math. Soc., Providence, 1997, 309--327.
  • A. Shalev, Growth functions, $p$-adic analytic groups, and groups of finite coclass, J. London Math. Soc. (2) 46 (1992), 111--122.
  • T. A. Springer and R. Steinberg, ''Conjugacy classes'' in Seminar on Algebraic Groups and Related Finite Groups (Princeton, 1968/69), Lecture Notes in Math. 131, Springer, Berlin, 1970.
  • R. P. Stanley, Hilbert functions of graded algebras, Adv. in Math. 28 (1978), 57--83.